Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 26, NWS Nashville, TN

May 6, 2003Bedford County, Coffee County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 6, 2003, 6:43 AM CDT for Bedford County, Coffee County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 6:43 AM CDT (11:43 UTC)
Expired
May 6, 2003, 10:45 AM CDT
In force
4 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Bedford County, TN, Coffee County, TN

The radar

The Northeast Alabama radar (KHTX), 75 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
968 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
1.8
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 061149
FFWBNA
TNC003-031-061545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
643 AM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEDFORD COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF SHELBYVILLE
  COFFEE COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF MANCHESTER

* UNTIL 1045 AM CDT

* AT 637 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED            
  THUNDERSTORMS MOVING OVER THE SAME AREA PRODUCING VERY
  HEAVY RAIN. THE AREA OF HEAVY RAIN EXTENDED FROM 7 MILES
  WEST OF SHELBYVILLE TO NEAR WARTRACE...MOVING EAST
  AT 25 MPH.

* THE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE LOCATED 
  FROM NEAR SHELBYVILLE TO NEAR MANCHESTER BY 700 AM CDT. 

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS OCCURRING OR
IMMINENT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES, DIPS, OR OTHER LOW SPOTS IF WATER COVERS THE ROAD.
NEVER TRY TO CROSS A FLOWING STREAM, EVEN A SMALL ONE, ON FOOT. TO
ESCAPE RISING WATER, MOVE TO HIGHER GROUND.

&&

LAT...LON 3560 8666 3540 8662 3541 8590 3553 8594
          3565 8601 3569 8621 3562 8640 3566 8658

$$
05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 6, 2:15 AM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, May 6, 2:15 AM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
215 AM CDT TUE MAY 6 2003

CURRENT SURFACE PATTERN REMAINS SIMILAR TO LAST FEW DAYS WITH THE
MID-STATE SQUEEZED IN THE TIGHTER GRADIENT BETWEEN FRONTAL BOUNDARY
TO THE NORTHWEST AND HIGH PRESSURE TO THE SOUTHEAST. BAND OF DEEPER
MOISTURE AND LEFT OVER CONVECTIVE BOUNDARY KEEPING CONVECTION GOING
ACROSS MIDDLE TN/NORTH AL...AND THINGS ARE BECOMING STRONGER.

MODELS BRINGING DEEPER MOISTURE BACK NORTH AND EAST EARLY THIS
MORNING...THEN ACTUALLY TRY TO SHOW SOME DRYING THIS AFTERNOON AND
EARLY EVENING...BEFORE BRINGING IN ANOTHER ROUND LATE TONIGHT. THIS
DRY SLOT IS SHOWING UP ON IR IMAGERY BUT THERE WILL BE PLENTY OF
SHOWERS/STORMS BEFORE THIS POSSIBLE BRIEF DRYER REPRIEVE. CONVECTIVE
BOUNDARY CURRENTLY JUST TO THE SOUTH OF THE CWA ALREADY LIFTING
NORTHWARD WITH STRONG/SEVERE STORMS IN EXTREME NORTHERN MS WORKING
THIS WAY. PLAN TO GO WITH LIKELY POPS ACROSS THE BOARD TODAY...AND
AGAIN TONIGHT AS EVEN STRONGER DYNAMICS LOOK TO AFFECT THE CWA.
ANOTHER ISSUE IS THE FLOODING POTENTIAL. NEARLY NON-STOP MODERATE-
HEAVY RAIN OVER THE PAST 24 HOURS IN SOME AREAS ALREADY CAUSING
PROBLEMS. MORE WIDESPREAD RAINFALL...HEAVY AT TIMES...EXPECTED TODAY
AND AGAIN TONIGHT CAN ONLY AGGRAVATE THE PROBLEM. THUS WILL ISSUE
FLOOD WATCH ALL ZONES TODAY/TONIGHT FOR NOW.

AS TIGHTER LL LOWS CROSS NORTH OF THE AREA WEDNESDAY...DRYING OCCURS
BEHIND BOUNDARIES. CONVECTION LOOKING TO SCATTERED OUT DURING THE
DAY BUT WILL BE WIDESPREAD EARLY. PLAN HIGH SCATTERED POPS NORTH...
LIKELY SOUTH/PLATEAU. ONLY SMALL POPS PLANNED WEDNESDAY NIGHT AS
AIRMASS MUCH DRYER OVERALL.

BNA 80/66/81/61 6753
CSV 75/62/76/57 7773

07
.BNA...FLOOD WATCH ALL ZONES TODAY AND TONIGHT.
Hazardous weather outlook, May 6, 5:30 AM CDT, 1 hour 13 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-071030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
STRONG STORMS WILL CONTINUE TO AFFECT THE MID-STATE AGAIN TODAY
AND TONIGHT. THUNDERSTORMS MAY PRODUCE NOT ONLY ISOLATED TORNADOES
BUT EXTENDED HEAVY RAINS AS WELL. HEAVY RAIN MAY LEAD TO ISOLATED
TO WIDESPREAD FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SERIES OF DISTURBANCE WILL CONTINUE TO BRING SCATTERED SHOWERS
AND THUNDERSTORMS TO THE AREA WEDNESDAY THROUGH FRIDAY. THERE IS
A CHANCE OF LOCALLY SEVERE WEATHER EACH OF THESE DAYS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
AGAIN TODAY AND TONIGHT FOR POSSIBLE ACTIVATION.

07

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:15 PM CDTSevere Thunderstorm WarningOHXDavidson45 min
May 5, 7:25 PM CDTFlash Flood WarningOHXCheatham, Davidson, Dickson3 hr
May 5, 7:32 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson33 min
May 5, 7:55 PM CDTSevere Thunderstorm WarningOHXRutherford35 min
May 5, 8:37 PM CDTFlash Flood WarningOHXCannon, DeKalb, Rutherford, Wilson3 hr
May 5, 8:58 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson32 min
May 5, 9:14 PM CDTSevere Thunderstorm WarningOHXSumner, Wilson46 min
May 5, 9:28 PM CDTFlash Flood WarningOHXBenton, Cannon, Cheatham, Cumberland, Davidson, DeKalb and 9 more3 hr
May 5, 10:04 PM CDTSevere Thunderstorm WarningOHXWilson41 min
May 6, 4:24 AM CDTSevere Thunderstorm WarningOHXLawrence, Lewis51 min
May 6, 4:32 AM CDTTornado WarningOHXLawrence28 min
May 6, 4:50 AM CDTSevere Thunderstorm WarningOHXWayne40 min
May 6, 4:56 AM CDTTornado WarningOHXGiles, Lawrence34 min
May 6, 5:18 AM CDTFlash Flood WarningOHXGiles, Lawrence, Lewis, Marshall, Maury, Wayne3 hr
May 6, 5:18 AM CDTTornado WarningOHXLawrence, Wayne42 min
May 6, 5:21 AM CDTTornado WarningOHXLincoln, Marshall39 min
May 6, 5:53 AM CDTTornado WarningOHXBedford, Moore37 min
May 6, 5:58 AM CDTTornado WarningOHXGiles, Lawrence32 min
May 6, 6:32 AM CDTTornado WarningOHXGiles, Lincoln43 min
May 6, 6:37 AM CDTTornado WarningOHXGiles, Lincoln38 min
May 6, 7:13 AM CDTTornado WarningOHXLincoln, Moore32 min
May 6, 7:16 AM CDTTornado WarningOHXLincoln, Moore29 min
May 6, 7:41 AM CDTTornado WarningOHXCoffee34 min
May 6, 7:47 AM CDTFlash Flood WarningOHXLincoln, Moore3 hr
May 6, 7:57 AM CDTFlash Flood WarningOHXFranklin3 hr
May 6, 8:07 AM CDTFlash Flood WarningOHXGiles, Lawrence, Marshall113 min
May 6, 8:17 AM CDTTornado WarningOHXGrundy28 min
May 6, 8:53 AM CDTFlash Flood WarningOHXGrundy, Warren2 hr
May 6, 9:48 AM CDTFlash Flood WarningOHXGiles, Lawrence, Marshall117 min
May 6, 10:47 AM CDTFlash Flood WarningOHXBedford, Coffee, Lincoln, Moore118 min
May 6, 11:10 AM CDTFlash Flood WarningOHXFranklin110 min
May 6, 12:44 PM CDTFlash Flood WarningOHXBedford, Coffee, Grundy, Warren2 hr

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.